

ICED Workshop on Application of Geosynthetics in Dam Engineering Indian Institute of Science, Bangalore



BACKGROUND

Food security has been of utmost importance for India since its independence. India's economic growth also mainly depends on its water resource management. Dams have a fulcrum role to play in Water Resource Management. India has approximately 6400 dams out of which many have been aging. Their repairs and rehabilitation have been a major concern for dam authorities. The enactment of Dam Safety Act has mandated the responsibilities of dam authorities and professionals to respond to the needs of the dams instantaneously. With the advancements in materials and techniques for repairs, strategies for dam repairs have largely changed. Geosynthetics have driven such large changes in restoration strategies for dams and have offered time tested solutions throughout the world. This workshop has been designed to bring awareness amongst the professionals in this field and to provide a cross-section of domains of dam engineering which could be benefitted by resorting to innovative approaches using geosynthetics. The aim is to show the way to economising the solutions, squeezing the timings for repairs, staying away from conventional invasive techniques and providing sustainable solutions.

OBJECTIVES OF THE PROGRAM

- To provide understanding of issues related to dam health
- To introduce innovative solutions to problems being faced by aging dams
- To enable participants to draft technical specifications and acceptance criteria for geosynthetics and to prepare the rate analysis and S.O.R.; to instil professional skills for project execution into the dam engineers
- To build confidence by way of referencing case studies to make the process of adaption easier
- To provide a platform for deliberations on further progress in the dam repair techniques

EXPECTED OUTCOMES

The participants will learn about:

- Understanding of Issues of Aging Dams: Participants will gain insights into the general problems related to aging dams and their consequences if not attended timely
- **Issues of Earthen Dams and Their Remedies:** Interpreting signs of distresses in earthen dams, understanding the probable reasons therefor and devising solution strategy for them
- Issues of Masonry/ Concrete Dams and Their Remedies: Interpreting signs of distresses in concrete/ masonry dams, understanding the probable reasons therefor and devising solution strategy for them
- Problems with Spillway Sections/ Channels and Their Solutions: Understanding the problems
 of spillway sections and channels in light of hydrodynamics and learning advanced approaches
 to improve the performance
- Problems with River Banks and Their Solutions: Addressing the problem of erosion of river banks so as to protect the nearby habitation and infrastructure

DATES: The training programme will be held during 13-14 February, 2025.

COURSE CONTENTS AND SCHEDULE

Time	Program Details		Speakers/Experts
0.20 to 10.00 AM	Day 1		
9:30 to 10:00 AM 10:00 to 10:30 AM	Registration Inaugural Session	30 minutes	
10:30 to 11:00 AM	Tea Break	30 minutes	
11:00 AM to 13:00 PM		60 minutes	Dr. Bikram Patra
11:00 AM to 15:00 FM	Overview of Problems of Aging Dams	60 minutes	(Director, CPMU, DRIP)
	Inspecting (manually and with geophysical techniques) Earthen Dams and Masonry/ Concrete Dams and Preparing the Factsheets	60 minutes	Dr. R.K. Gupta (Former Chairman, Central Water Commission)
2 00 DM (2 00 DM	Lunch Break	(0): 1	D 41 1.1 T '
2:00 PM to 3:00 PM	Hydraulic properties of Geosynthetics and Applications in Dam Engineering	60 minutes	Dr. Akanksha Tyagi (Assistant Professor, IIT Roorkee)
	Tea Break		III Rooikee)
3:30 to 5:30 PM	Drainage and Filter Applications	60 minutes	Prof. G. L.
3.50 to 3.50 Th	for Earthen Dams		Sivakumar Babu (Professor, IISc Bengaluru)
	Barrier Applications for Earthen, Masonry, Concrete and rock fill Dams	60 minutes	Mr. Jagadeesan Subramanian (General Manager,
	Day 2		Carpi India)
9:30 to 10:30 AM	Testing of Geosynthetics for	60 minutes	Dr. Anil Dixit
7.00 (0 10.00 / 1.1.1	Application in Dam Engineering	ov minutes	(Landmark Managing Director at Landmark Material Testing And Research Laboratory Pvt. Ltd
10:30 to 11:30 PM	River Bank Protection Works with Geosynthetics	60 minutes	Ms. Dola Roychowdhury (Principal Consultant & Founder Director, G Cube Consulting)
Tea Break			
12.00 PM to 1:00 PM	Application of Geosynthetics in Dam Engineering: Historical and Modern Perspectives	60 minutes	Mr. Vivek P. Kapadia (Retd. Secretary, Government of Gujarat)
	Lunch		
2:00 PM to 3:00 PM	Some Causes for Failure of Earth Dams - summary of some case studies	60 minutes	Prof. K. Rajagopal (Retired professor, IIT Madras)
3:00 PM to 4:00 PM	Geosynthetic barriers	60 minutes	Prof. Dali Naidu (Professor, IIT Madras)
Tea Break			
4:30 to 5:30 PM	Application of geosynthetics in dam engineering – Case studies	60 minutes	Dr. Chitra R (Director, CSMRS, New Delhi)
Closing session			

TARGET AUDIENCE

This training program is designed for professionals and engineers working in the Dam Rehabilitation and Improvement Project (DRIP) implementing agencies, state and central water resource departments, design organizations engaged in providing solutions in hydraulic structures and power sector units like NTPC Limited, NHPC Limited, THDCIL, SJVNL, Damodar Valley Corporation, KSEB, NEEPCO, Meghalaya State Electricity Board, and design offices such as L&T India, AECOM and PMCs etc.

COURSE FEE

The fee for the 2-day training programme is Rs 10000 + GST @18% per participant. The training fee includes the charges for the registration kit, working tea and snacks and working lunch for two days. Participants from DRIP implementing agencies need to pay a nominal registered fee of Rs 100 including GST. The registrations will close by 10^{th} Feb 2025.

The course registration and fee payment should be done in advance at:

https://receipts.iisc.ac.in/form/v1/conferences/IISC_CONF_ICED_2025/registration



ACCOMMODATION

Limited accommodation is available in IISc guest houses on payment basis. Delegates are advised to contact the organisers in advance for booking the rooms.

NUMBER OF PARTICIPANTS

The seats are limited to 60 participants only.

ORGANISING COMMITTEE

Prof. G L Sivakumar Babu Chair

Mr. Vivek Kapadia & Ms. Dola Roychowdhury Vice-chairs

Prof. Gali Madhavi Latha Coordinator

CONTACT DETAILS

Prof. G. Madhavi Latha Department of Civil Engineering Indian Institute of Science Bengaluru – 560012

E-mail: madhavi@iisc.ac.in